It was more than 80 percent correct in spotting cancerous nodules, but accuracy still needs improving
by rt29781 on Thu Sep 02, 2010 10:53 AM
My wife had 16 lymph nodes removed from her neck by surgery and 3 of them were malignant at the end April 2010.
She then had 29 radiotherapy sessions. After 7 weeks she now is mostly ok. Sense of taste is still weird and no saliva. She also has a high heart rate (100 bpm) and low blood pressure 100/60. I have read this could be due to irradiation of the vagus nerve affecting Baroreflux. Does anyone else have any experience of this low blood pressure issue?
by DaveC1947 on Thu Sep 02, 2010 11:31 AM
It is always best to check with your MO any time serious questions arise, but I can relate my experience. I did have the problem for a short time during radiation but it was due to dehydration so I cannot expound on this any more than that. From what my doc told me, is that when it gets low and you feel dizzy when you stand then it is a real concern, again I’m just a fellow survivor and by no way a medical professional.
by Oncrx on Thu Sep 02, 2010 02:11 PM
yes, this can happen. Any fainting? If so, is it situational? (standing too long, sitting then standing, etc). The heart is beating fast to compensate for the low BP. There should be a drug (midodrine) that will help increase the BP and that will normalize the HR.
by rt29781 on Thu Sep 02, 2010 04:34 PM
Hi, many thanks for the replies, My wife is on medication, heptamyl, but that can only be given for 10 days. We have monitored the blood pressure/HR over the past month and it was high but responded to the heptamyl. However I was concerned it might continue longer term so we would need medication other than heptamyl if this was the case. My wife is careful not to stand too quickly etc and is still quite tired so not standing for long periods.
Does anyone know if the damage to the vagus nerve is permanent or if it can recover?
by ErthWlkr on Thu Sep 02, 2010 04:53 PM
First, I agree with oncrx that the high heart rate and the low BP are related. But I'm curious as to why you're pointing to the vagus nerve. Were you told there might be damage? Did you research this on your own.
Remember - your wife's body has taken quite a beating in treatment. Who prescribed the heptamyl? Was it a cardiologist? Or the oncologist?
Does your wife have a history of heart problems? What was her health like before treatment? Is she at risk for heart problems.
My instinct is that anything involving the heart should be looked at by a cardiologist, and especially one who can put her current medical issue sin context with her disease and treatment regimen. Does the facility where your wife was treated have this kind of specialist?
I am not trying to alarm you. But you're concerned and I'd like to address that concern. If you're unsure of what's going on, best to get the advice of a professional.
By the way, what has your wife's nutrition been like. Is there a possibility she's dehydrated? This can also case low BP and resulting high pulse rate. It's a simplistic explanation - but sometimes it makes sense. She should be drinking at least 2-3 bottles of water a day. It will not only keep up her hydration, but keep her tissues and joints supple, and help the body relieve itself of toxins.
Just some thoughts. Again, I don't want to alarm you. And I'm not a professional. But some questions did come to mind...
by rt29781 on Thu Sep 02, 2010 05:10 PM
Many thanks for your reply
I did the research and here are links to a 2 papers I found:
Our GP prescribed the Heptamyl. We have an oncologist (seeing him next week) and a radiologist also.
My wife drinks copious amounts of water so I don't think she is dehydrated. Also before treatment she had a normal BP of 120/80 and PR of 60 so fairly sure it is radiation damage.
by ErthWlkr on Thu Sep 02, 2010 07:34 PM
Not that I'm denying your suspicions - but I still think you should take your concerns to a cardiologist. Hopefully one who has some experience in dealing with head & neck cancer patients who've undergone radiation treatment.
When you review with your oncologist, mention what your concerns are. Heck, I wouldn't be walking around if I wasn't skeptical about my initial diagnosis.
Keep in mind that the first article was a very small study. The second, although it points to nerve damage as a "likely" result of radiation, there are still other possibilities. A proper diagnosis needs to be made so proper treatment can be offered.
You may be on the right track - keep pursuing confirmation...
by rt29781 on Thu Sep 02, 2010 07:54 PM
Don't wory I have been persistent right from the start. I have read in other places that radiation treatment sends the BP and HR haywire.
What I really want is another patient who has the same symptoms and to know if the symptoms persisted.
Head and Neck cancer doesn't seem to get the same attention as cervical cancer. I had to push a lot to get a HPV test done but got there and it was positive for HPV 16. Although the doctors said it did not alter the treatment I am pretty sure it did, as the chemo got dropped after we knew about the HPV. We live in France and I have to say the medics are very good here and don't mind if you pitch in with research but you have to look after your own and keep vigilant.
When you track a discussion, you will get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to track this discussion?
If you stop tracking this discussion, you will no longer get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to stop tracking this discussion?
If you were considering traveling for cancer treatment, which headline would you find more interesting?
Destination: HOPE. Cancer care that is worth the trip.
Over 84% of our patients travel to our hospital from another state
Neither headline is interesting
We care about your feedback. Let us know how we can improve your CancerCompass experience.